A 71 year old woman presented to neurologist with taste disturbance, tingling and stabbing pains across the face. Examination, blood tests and MRI scan of the brain were normal. Later that year she lost considerable amount of hair, developed severe onycholysis, nausea and loose stools. Weight started to decline and skin became darker. Endocrine referral was made.
On examination she had titubation, partial alopecia and severe onycholysis. BP 140/80 mm Hg, HR 70/min. Rectal examination showed a palpable mass. She had normal U&E-s, Calcium, Magnesium, Phosphate, thyroid and adrenal function. Surgical referral was made. Colonoscopy showed multiple polyps, one possibly malignant. The following comment was made by histopathologist after sigmoid colectomy: 'In view of .. alopecia and polyposis, a diagnosis of Cronkhite - Canada syndrome should be considered. Does she have hyperpigmentation or nail changes?'
Few months later she developed hypocalcaemia (Ca 1.41 nmol/l) and hypomagnesaemia (Mg 0.29 nmol/l). Other tests: haemoglobin 14.7 g/dcl, normal B12, folate & ferritin, Albumin 36 g/l, normal Alkaline Phosphatase, Phosphate 1.25 mmol/l, PTH 150 ng/l (11-55), Vit D 6.4 micrograms/l (10-45). She was admitted and treated with iv. Magnesium, oral Calcitriol and Calcium. She was discharged with normal Calcium and Magnesium. She later developed more diarrhoea and was readmitted with Ca 1.51 mmol/l, Mg 0.48 mmol/l. Diarrhoea settled after a change to Mg glycerophosphate, and after commencement of Prednisolone 20 mg od. Prior to her discharge Calcium and Magnesium were 2.36 and 0.95 nmol/l, respectively. Further review in clinic revealed a patient in remission with normal biochemistry, and remarkably, resolution of titubation, alopecia and nail dystrophy.
Discussion: Cronkhite-Canada syndrome consists of nonfamilial gastrointestinal polyposis, dystrophic nail changes, alopecia, hyperpigmentation and diarrhoea with protein-losing enteropathy. Hypocalcaemia has been also reported in this condition. We therefore suggest that awareness of endocrine complications of this condition could be useful for a specialist who encounters hypocalcaemia in a patient with gastrointestinal symptoms.
22 - 24 Mar 2004
British Endocrine Societies